Tennessee, 2021

Damaging Winds in Tennessee, December 29, 2021

December 29, 2021 · NWS MRX · 4 events in 3 counties and zones

A line of storms moved across the southern and central Tennessee Valley, producing gusty winds that blew down trees in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms moved across the southern and central Tennessee Valley, producing gusty winds that blew down trees in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 29, 5:22 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 29, 5:22 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
622 PM EST Wed Dec 29 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Thursday)...

Key Messages:

1. Unseasonably warm tonight and Thursday.

2. Strong to severe storms possible tonight across portions of far
southeast Tennessee. Main threats being damaging winds and a tornado
or two possible. Heavy rainfall possible tonight into Thursday
morning.

Discussion:

Water vapor imagery depicts southwest flow aloft in place helping to
advect deepening moisture poleward around the northern periphery of
a subtropical ridge extending across the western Atlantic and into
the southern GoM. A northern stream disturbance continues to move
across the plains this afternoon inducing pressure falls across the
midsouth. A surface low was analyzed near the midsouth this
afternoon with a nearly quasi-stationary front extending northeast
through central and eastern Kentucky. Further south a more diffuse
boundary was denoted across parts of Tennessee from previous
convection. This boundary may prove to play a role in severe
convection later this evening and overnight.

Tonight, the upper level shortwave will lift across the Midwest and
into the Great Lakes. An extension of the upper level jet will cross
portions of the Ohio Valley placing the area within the right
entrance region of this jet. The resulting mass fields will
adjust by increasing the 925-850mb winds across the Tennessee
Valley. By 00Z the nose of the LLJ will be somewhere near northern
Alabama/southern Tennessee. An area of showers and thunderstorms
are expected along the nose of this LLJ from northern Alabama and
across Middle Tennessee. The threat for strong to severe storms
remains conditional on the degree of instability this evening and
overnight. Guidance, especially the CAMs, continue to advertise a
couple hundred joules of surface based CAPE moving into portions
of the southern Plateau and southern valley this evening and
overnight. I think the northward extend of this instability will
be largely dependent on the cold pool/outflow from the northern
precip along with the magnitude of the LLJ and if any breaks in
cloud cover can occur. This makes this aspect of the forecast
largely uncertain. Based on recent CAM guidance, there is enough
concern that sufficient low level buoyancy will be realized this
evening. Shear will be more than sufficient for organized updrafts
with effective shear between 50-60 knots. Hodographs in these
areas see an increase in low level wind fields as 925-850mb winds
increase leading to a subsequent increase in SRH (0-1km > 200
m2/s2, 0-3km > 300 m2/s2). The NAM and GFS suggest shear may be
even higher as it suggests a secondary surface low developing
across the Tennessee Valley. This would cause local backing of the
surface winds and lead to an increase in overall SRH. Based on
these factors, a conditional risk of strong to severe storms are
certainly possible this evening mainly south of I-40. The main
risk will be damaging straight line winds from bowing segments
although a couple of tornadoes are not out of the question,
especially if the boundary layer ends up warmer than expected. The
current Day 1 outlook from the SPC aligns with our thoughts and
messaging.

Heavy rainfall and localized flash flooding is also a concern
tonight. Early this morning a band of mod/hvy rainfall with
occasional convective elements traversed the southern valley.
MRMS/local observations suggest these areas picked up around an inch
of QPE. Heading into tonight, an area of mod/hvy rain being fed by
enhanced convergence along the nose of an 850mb jet will move into
portions of the area. Guidance is in fairly good agreement that this
band of precipitation will move across the central/southern valley
tonight. Efficient warm rain processes along with potential training
convection will lead to possible areas of localized flash
flooding.

Overnight convection will push east as upper level dynamics lift NE.
Most areas will see a break in rain early Thursday morning likely
continuing into Friday morning. Upslope flow across the high terrain
may favor showers continuing through the day Thursday although
coverage should be limited. The forecast will continue to keep
PoPs across the higher terrain through much of Thursday.

Diegan

.LONG TERM...(Thursday night through Wednesday)...

Key Messages:

1. Another strong system will impact the area bringing heavy
rainfall and the potential for strong storms Saturday and Saturday
night.

2. Colder weather Sunday through Wednesday.

Discussion:

On Friday, a strong upper level trough digs into the Rockies as a
strong upper level jet on the downshear side of this trough axis
moves across the plains. Increasing height falls will overspread
the plains leading to surface cyclogenesis in the area. Closer to
home, a front will lift north as a warm front into the Ohio
Valley. Descending high pressure in the northern plains will
increase the thermal gradient along the baroclinic zone. Surface
low pressure will ride along this baroclinic zone Friday night
into Saturday. A notable change in position of the heaviest rain
has occurred in ensemble guidance and deterministic guidance.
Guidance now places the heaviest axis north of the area across
the Ohio Valley. Nonetheless, several areas of upper level energy
will traverse the region in southwest flow interacting with an
anomalously moist airmass characterized by PW values in the
1.25-1.50 inch range. Such a saturated environment along with
increasing upper level dynamics will lead to increasing chances of
rain Friday afternoon/night.

We are continuing to watch for strong to severe storms Saturday
afternoon into Saturday night. An increasing LLJ develops overhead
the Tennessee Valley advecting a rich theta-e airmass poleward.
Guidance indicates the wind fields for this system will be much
stronger than the midweek system. An increase in low level
instability will result with increasing CAPE values across the
warm sector airmass. Shear should be more than sufficient for
organized convection on Saturday and into Saturday night. The
main uncertainties at this point will be the degree of clearing
that can take place during the day. If we were to clear out more
with the axis of precipitation further north, this would likely
lead to higher instability and a greater severe threat. This will
certainly need to be monitored with damaging winds the main
threat but a tornado threat is also present with a favorable
parameter space.

The front moves through the area Saturday night into Sunday
morning with mod/hvy rainfall expected with its passage. An
additional 1-2 inches of rain is expected from Friday night
through Saturday night with locally heavier amounts. This could
exacerbate flooding issues depending on how much rain is received
with the midweek system. The moisture will be moving out but light
snow continues to be possible in the higher elevations Sunday
afternoon and Sunday night. However accumulations will be limited
as precipitation chances decrease rapidly from southwest to
northeast Sunday afternoon and night. Otherwise, much cooler
conditions will return to the area behind the front. Temperatures
will likely be falling through the day Sunday. By Sunday night
lows will be well into the 20's across all locations. Highs on
Monday will struggle to get out of the 30's. High pressure in
control will bring tranquil conditions Sunday through Tuesday. As
high pressure begins to move east of the Appalachians, southerly
flow will begin a slight warming trend.

Diegan

&&

.AVIATION...
00Z TAF DISCUSSION.

A band of showers, and some thunderstorms especially near CHA and
perhaps TYS, will move across the area early in the period. Will
see cigs/vbsy bounce around some, but will be mainly VFR/MVFR to
start then cigs are expected to lower to IFR levels later tonight.
Conditions are expected to improve back to at least MVFR levels
later Thursday as fog dissipates and cigs begin to rise. In
addition, the low level jet will be close enough to the surface
for some brief LLWS at CHA early in the period, but looks a bit
too elevated at TYS/TRI so will not include LLWS there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  71  55  70  64 /  90  40  20  60  90
Knoxville McGhee Tyson Airport, TN  56  69  54  70  61 /  90  50  10  60  80
Oak Ridge, TN                       56  69  52  68  61 /  90  30  10  50  80
Tri Cities Airport, TN              55  65  50  66  55 /  90  40  10  40  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Dec 29, 1:57 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EST Wed Dec 29 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 PM EST Wed Dec 29 2021 /157 PM CST Wed Dec 29 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong showers and thunderstorms are expected across the southern
plateau and southern Tennessee valley tonight. Damaging winds are
the primary hazard expected, but a tornado or two is also
possible.

In addition to severe storms, some localized flash flooding will
also be possible tonight. This threat will be possible across
much of east Tennessee.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another strong system will move through Friday night and
Saturday, and this will once again bring the threat for moderate
to heavy rainfall, and potentially strong storms to the area
mainly Saturday. Depending on how much rain occurs Today and
Thursday, the additional rain over the weekend could cause more
widespread flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this evening.

In the hours before

Special weather statement, Dec 29, 6:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
648 PM CST Wed Dec 29 2021

TNZ081-098-300130-
Sequatchie TN-Marion TN-
648 PM CST Wed Dec 29 2021

...Strong thunderstorms will impact portions of Sequatchie and Marion
Counties through 730 PM CST...

At 647 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of McMinnville to near
Decherd to 6 miles southwest of Huntland. Movement was east at 60
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlap, Jasper, South Pittsburg, Whitwell, Kimball, Monteagle,
Fairmount, Powells Crossroads, Orme and Martin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for east
Tennessee.

&&

LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
      3532 8557 3535 8551 3541 8549 3543 8554
      3549 8554 3553 8560 3554 8543 3552 8542
      3521 8533 3515 8539 3511 8539 3509 8537
      3500 8543 3498 8548 3499 8586 3522 8587
TIME...MOT...LOC 0047Z 276DEG 54KT 3555 8568 3522 8603 3500 8636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
December 29, 7:15 PM CST
Where
Marion County, Hicks Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.220, -85.470

Multiple trees were blown down on Old Dunlap Road and Baker Lane.

Thunderstorm Wind, Marion

When
December 29, 7:17 PM CST
Where
Marion County, 0.89 mi SW of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.220, -85.530

Multiple trees and power lines were blown down at Bridge Creek Road and Mt. Olive Road.

Thunderstorm Wind, Roane

When
December 29, 8:45 PM EST
Where
Roane County, 1.32 mi WSW of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.860, -84.590

Trees were blown down at Roane County Park.

Thunderstorm Wind, Bradley

When
December 29, 9:15 PM EST
Where
Bradley County, 0.57 mi W of South Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -84.930

Trees were blown down near the intersection of Bancroft Road and South Lee Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993262, 993263, 993264, 993265.